Maine, 2010Flash Flooding in Maine, July 21, 2010
July 21, 2010 · NWS GYX · 3 events in 1 county or zone
A cold front produced a band of thunderstorms which resulted in 3 to 5 inches of rain over a 3 hour period. Many roads were washed out and culverts destroyed due to the heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $175,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front produced a band of thunderstorms which resulted in 3 to 5 inches of rain over a 3 hour period. Many roads were washed out and culverts destroyed due to the heavy rainfall. Several roads in South Thomaston, St. George and Tenants Harbor were closed during the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 21, 4:36 PM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 21, 4:36 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
536 PM EDT WED JUL 21 2010
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING AS A COLD
FRONT APPROACHES FROM THE WEST. THE COLD FRONT WILL CROSS NEW
HAMPSHIRE AND MAINE OVERNIGHT. HIGH PRESSURE WILL BUILD IN FROM
THE WEST THURSDAY...AND PRODUCE A COOLER AND DRIER DAY WITH A
GUSTY NORTHWEST WIND. HUMIDITY BEGINS TO INCREASE AGAIN IN FRIDAY. A
WEAK WARM FRONT WILL APPROACH FROM THE SOUTHWEST FRIDAY NIGHT AND
WILL STALL OVER NORTHERN AND CENTRAL MAINE ON SATURDAY. A COLD
FRONT WILL CROSS THE REGION SATURDAY NIGHT AS INTENSIFYING LOW
PRESSURE CROSSES SOUTHERN QUEBEC. A STRONG NORTHWEST FLOW WILL SET
UP BEHIND THE FRONT ON SUNDAY. HIGH PRESSURE WILL BUILD OVER THE
REGION MONDAY AND TUESDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
---UPDATED---
PRIMARY FORECAST CONCERN IS OBVIOUSLY THE ONGOING SEVERE WEATHER
EVENT. STORMS CURRENTLY MOVING ACROSS NORTHERN NEW HAMPSHIRE AND
SOUTHERN MAINE. EXPECT THAT WE MAY SEE SOME ADDITIONAL
DEVELOPMENT OVER SOUTHERN NEW HAMPSHIRE WHERE THE COLUMN HAS NOT
BEEN WORKED OVER YET. STORMS WILL LIKELY CONTINUE INTO THE EVENING
HOURS...BUT SHOULD BEGIN TO WANE AS WE MOVE FURTHER AWAY FROM
DIURNAL HEATING. HAVE UPDATED THE FORECAST TO ADJUST POPS A BIT
TO BETTER REFLECT WHERE CONVECTION IS OCCURING. ANOTHER ISSUE THAT
POPPED UP WAS THE SPEED WITH WHICH THE FOG AND STRATUS CAME
ONSHORE. HAVE ADDED AREAS OF FOG TO THE FORECAST ALONG COASTAL
AREAS.
/PREVIOUS DISCUSSION.../
SVR THREAT CONTINUES ACROSS THE ENTIRE CWA. ATTM...BEST ASCENT
ASSOCIATED WITH THIS SYSTEM COMING THROUGH NY STATE...AND WILL
MOVE EAST OVER THE NEXT SEVERAL HOURS...AND THEREFORE EXPECT
STORMS TO INTENSIFY OVER NH AND EVENTUALLY WORK INTO ME. COLD AIR
ALOFT...AND WARM SFC TEMPS EXPECTED TO PROVIDE ENOUGH INSTABILITY
TOT AP INTO STRONGER WINDS ALOFT. WILL LKLY SEE CONVECTION
CONTINUE THRU THE 00Z WATCH EXPIRATION TIME...AND PERHAPS A LITTLE
BEYOND THAT. EXPECTING SOME FOG DEVELOPMENT BEYOND THE STORMS AS
ACTUAL SFC FRONT WILL LAG A FEW HOURS BEHIND. WILL START TO SEE
SOME CLEARING IN WRN ZONES AFTER MIDNIGHT.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
ANY LINGERING CLOUDS WILL BREAK UPS SHORTLY AFTER SUNRISE AS NW
WINDS PICK UP AND BEGIN TO GUST TO 25 MPH OR SO. SOME MTN
CLOUDS/SHRA WILL BE POSSIBLE DUE TO COLD AIR ALOFT AND TERRAIN
INFLUENCES. OTHERWISE...MAINLY SUNNY...DRIER AND BREEZY CONDITIONS
ARE IN STORE.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE CRESTS OVER THE REGION THURSDAY NIGHT BRINGING
MOSTLY CLEAR SKIES AND LIGHT WINDS. OVERNIGHT LOWS SHOULD BE
MOSTLY IN THE 50S...WITH SOME UPPER 40S ALONG NORTHERN MOUNTAIN
VALLEYS AND LOWER 60S ALONG THE NEW HAMPSHIRE SEACOAST.
CLOUD COVER AND RELATIVE HUMIDITY INCREASES FRIDAY AFTERNOON AS A
WARM FRONT APPROACHES THE AREA. DAYTIME HIGH TEMPERATURES WILL
REACH INTO THE 70S TO AROUND 80.
SCATTERED SHOWERS AND THUNDERSTORMS RETURN FRIDAY NIGHT AND
SATURDAY AS A LOW PRESSURE SYSTEM PASSES JUST TO THE NORTH OF THE
FORECAST AREA. SHOWERS COULD BECOME MORE NUMEROUS SATURDAY NIGHT
AS A COLD FRONT PUSHES THROUGH THE REGION. DRIER WEATHER RETURNS
EARLY NEXT WEEK AS A LARGE HIGH PRESSURE AREA MOVES EAST FROM THE
GREAT LAKES. TEMPERATURES SHOULD BE NEAR SEASONAL NORMALS EXCEPT
FOR ABOVE NORMAL MINIMUM TEMPERATURES DURING THE WEEKEND.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...EXPECT SCT TSRA BY THE AFTERNOON WITH PERIODS OF MVFR IN
HEAVY RAIN AND BR...ENDING BY AROUND MIDNIGHT...LOW CLOUDS AND FOG
LOOK TO KEEP IFR CONDITIONS IN FOR MOST OF THE OVERNIGHT. VFR
RETURNS THURSDAY WITH GUSTY NW WINDS.
LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
VFR CONDITIONS CONTINUE THURSDAY NIGHT AND FRIDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WITH ASSOCIATED MVFR/IFR CONDITIONS MOVE
BACK IN FRIDAY NIGHT AND SATURDAY. VFR CONDITIONS RETURN FOR
SUNDAY AND MONDAY.
&&
.MARINE...
SHORT TERM...WINDS AND SEAS BELOW SCA CRITERIA...BUT STRONG TO
SEVERE STORMS WILL BE POSSIBLE INTO THIS EVENING...WITH GUSTY AND
FREQUENT LIGHTNING.
LONG TERM /THURSDAY NIGHT THROUGH MONDAY/....WINDS AND SEAS SHOULD
REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH MONDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
NEAR TERM...POHL
Hazardous weather outlook, Jul 21, 10:44 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1144 AM EDT WED JUL 21 2010
MEZ007>009-012>014-018>028-NHZ001>010-013-014-221545-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1144 AM EDT WED JUL 21 2010
...SEVERE THUNDERSTORM WATCH 507 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ150>154-221545-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1144 AM EDT WED JUL 21 2010
...SEVERE THUNDERSTORM WATCH 507 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 21, 5:54 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
654 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG LIMERICK 43.69N 70.79W
07/21/2010 YORK ME AIRPLANE PILOT
YORK COUNTY EMERGENCY MANAGER REPORTED 2 MILES OF DOWNED
TREES ON FOSS ROAD AND RANGE E ROAD NEAR LIMERICK. TIME
BASED ON RADAR.
&&
DAGLocal storm report, Jul 21, 6:08 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
708 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG 2 ESE GROTON 43.69N 71.81W
07/21/2010 GRAFTON NH TRAINED SPOTTER
TRAINED SPOTTER REPORTED TREES DOWN CLOSING SEVERAL ROADS
NEAR NEWFOUND LAKE IN NORTH HEBRON.
&&
DAGLocal storm report, Jul 21, 6:20 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
720 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG SOUTH WINDHAM 43.74N 70.42W
07/21/2010 CUMBERLAND ME AMATEUR RADIO
AMATEUR RADIO REPORTED MULTIPLE TREES DOWN AND POWERLINES
DOWN ON LIBBY AVE AND GRAY ROAD NEAR WINDHAM.
&&
DAGLocal storm report, Jul 21, 6:41 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
741 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL HOLDERNESS 43.73N 71.59W
07/21/2010 E0.88 INCH GRAFTON NH PUBLIC
PUBLIC REPORTS NICKEL SIZE HAIL IN HOLDERNESS.
0710 PM TSTM WND DMG 2 N GORHAM 43.71N 70.44W
07/21/2010 CUMBERLAND ME AMATEUR RADIO
MULTIPLE STREETS CLOSED DUE TO DOWNED TREES AND
POWERLINES. TIME BASED ON RADAR.
0614 PM TSTM WND DMG SANDWICH 43.79N 71.41W
07/21/2010 CARROLL NH PUBLIC
PUBLIC REPORTS TREES DOWN ON VITTUM HILL ROAD IN
SANDWICH.
0716 PM HAIL FALMOUTH 43.73N 70.24W
07/21/2010 E0.88 INCH CUMBERLAND ME PUBLIC
PUBLIC REPORTED NICKEL SIZE HAIL IN FALMOUTH.
&&
DAGLocal storm report, Jul 21, 7:02 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
802 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG DORCHESTER 43.76N 71.95W
07/21/2010 GRAFTON NH AMATEUR RADIO
AMATEUR RADIO REPORTED MULTIPLE TREES AND POWERLINES DOWN
ON ROUTE 118 IN DORCHESTER. TIME ESTIMATED ON RADAR.
0604 PM TSTM WND DMG 2 NE GORHAM 43.70N 70.42W
07/21/2010 CUMBERLAND ME AMATEUR RADIO
AMATEUR RADIO REPORTED TREES AND WIRES DOWN ON WENTWORTH
ROAD IN WINDHAM.
0730 PM HAIL SANFORD 43.44N 70.77W
07/21/2010 E1.00 INCH YORK ME PUBLIC
PUBLIC REPORTS 1 INCH HAIL IN SANFORD.
0800 PM TSTM WND GST CAPE ELIZABETH 43.56N 70.20W
07/21/2010 M64 MPH CUMBERLAND ME PUBLIC
PUBLIC REPORTED A WIND GUST OF 64 MPH IN CAPE ELIZABETH.
&&
DAGLocal storm report, Jul 21, 7:26 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
826 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 5 NW WESTBROOK 43.73N 70.44W
07/21/2010 CUMBERLAND ME AMATEUR RADIO
BARN COLLAPSED ON PLUMMER ROAD NEAR GORHAM. TIME BASED ON
RADAR.
0730 PM HEAVY RAIN GORHAM 43.68N 70.44W
07/21/2010 M2.92 INCH CUMBERLAND ME TRAINED SPOTTER
PUBLIC REPORTED HEAVY RAIN OF 2.92 INCHES AND A WIND GUST
OF 54 MPH.
0730 PM TSTM WND DMG 1 W GORHAM 43.68N 70.46W
07/21/2010 CUMBERLAND ME PUBLIC
PUBLIC REPORTS MULTIPLE LARGE TREES UPROOTED AND ONE ON A
HOUSE OFF WOOD ROAD IN GORHAM. TIME BASED ON RADAR.
0818 PM HEAVY RAIN 2 WSW CUMBERLAND 43.79N 70.30W
07/21/2010 M3.45 INCH CUMBERLAND ME TRAINED SPOTTER
PUBLIC REPORTS HEAVY RAIN OF 3.45 INCHES IN 2 HOURS IN
CUMBERLAND.
&&
DAGFlash Flood, Knox
- When
- July 21, 7:30 PM EST to 10:30 PM EST
- Where
- Knox County, 0.84 mi NNE of Harts Neck to 0.62 mi S of Tenants Harbor
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 43.961, -69.212
Thunderstorms dropped 3 to 5 inches of rain over a 3 hour period in Tenants Harbor closing several roads due to washouts.
Flash Flood, Knox
- When
- July 21, 7:30 PM EST to 10:30 PM EST
- Where
- Knox County, 1.3 mi ESE of Thomaston to 1.2 mi NW of South Thomaston
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 44.061, -69.157
Thunderstorms dropped 3 to 5 inches of rain over a 3 hour period in South Thomaston closing several roads due to washouts.
Flash Flood, Knox
- When
- July 21, 7:30 PM EST to 10:30 PM EST
- Where
- Knox County, 0.38 mi NNW of St George to 0.64 mi N of St George
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 44.025, -69.204
Thunderstorms dropped 3 to 5 inches of rain in 3 hours closing several roads in St. George due to washouts.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, July 21, 20101 death · 17 injured · 1 event
- Flash Flood in Ohio, July 21, 20101 death · 4 injured · $300,000 · 1 event
- Heat in Alabama, July 21 to 26, 201020 injured · 11 events
- Rip Current in Michigan, July 21, 20101 death · 1 event
- Flash Flood and Hail in Vermont, July 21, 2010$1.8 million · 2 in hail · 48 events
- Tornado and Flash Flooding in Iowa, July 21 to 22, 2010$2.0 million · EF1 · 11 events
- Damaging Winds and Lightning Strike in North Carolina, July 21, 2010$6.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Iowa, July 21 to 22, 20104 injured · $685,000 · 1 in hail · 14 events
- Tornado and Flood in Connecticut, July 21, 2010$691,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, July 21, 2010$680,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Maine, July 21, 20101 injured · $70,000 · EF1 · 32 events
- Hail and Damaging Winds in New York, July 21, 2010$61,000 · 2 in hail · 60 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252719, 252720, 252721.